Alert archive / Washington / High Surf Warnings in 2021
High Surf Warning 1, NWS Portland, OR
NWS Portland, OR issued this high surf warning at Jan 9, 2021, 8:13 PM PST. It took effect at Jan 10, 2021, 6:00 AM PST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 9, 2021, 8:13 PM PST (04:13 UTC)
- In effect from
- Jan 10, 2021, 6:00 AM PST
- Expired
- Jan 10, 2021, 2:25 PM PST
- In force
- 8 hr
- Issued by
- NWS Portland, OR
The text
As transmitted.
152 WHUS46 KPQR 100413 CFWPQR Coastal Hazard Message National Weather Service Portland OR 813 PM PST Sat Jan 9 2021 ORZ001-002-WAZ021-101500- /O.UPG.KPQR.SU.Y.0003.210110T1100Z-210111T0200Z/ /O.NEW.KPQR.SU.W.0001.210110T1400Z-210111T0200Z/ North Oregon Coast-Central Oregon Coast-South Washington Coast- 813 PM PST Sat Jan 9 2021 ...HIGH SURF WARNING IN EFFECT FROM 6 AM TO 6 PM PST SUNDAY... * WHAT...Large waves and dangerous surf conditions. Breakers up to 30 to 35 feet. * WHERE...In Washington, South Washington Coast. In Oregon, North Oregon Coast and Central Oregon Coast. * WHEN...From 6 AM to 6 PM PST Sunday. * IMPACTS...Destructive waves may wash over beaches, jetties, and other structures unexpectedly. People can be swept off rocks and jetties and drown while observing high surf. Significant beach erosion will occur, potentially damaging coastal properties and buildings. Higher than normal water run-up is expected on beaches and low-lying shoreline, especially during high tide. * TIDAL CONSIDERATIONS...The highest water run-up will occur during Sunday's high tide, which will occur between 8 AM and noon for much of the coast. Localized coastal flooding is possible during this period. * ADDITIONAL DETAILS...There is also a high threat of Sneaker waves. Sneaker waves can run up on the beach, lifting or rolling large heavy water soaked logs which can lead to serious injury or death. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Warning means that high surf will affect beaches, producing rip currents, sneaker waves and beach erosion. Stay well back from the water's edge and be alert for exceptionally high waves. Keep away from large logs on the beach. Water running up on the beach can lift or roll logs which can injure or kill someone caught in their path. && $$ Weagle/BPhillips
2 follow-up statements
902 WHUS46 KPQR 101049 CFWPQR Coastal Hazard Message National Weather Service Portland OR 249 AM PST Sun Jan 10 2021 ORZ001-002-WAZ021-110000- /O.CON.KPQR.SU.W.0001.210110T1400Z-210111T0200Z/ North Oregon Coast-Central Oregon Coast-South Washington Coast- 249 AM PST Sun Jan 10 2021 ...HIGH SURF WARNING FROM 6 AM TO 6 PM TODAY... * WHAT...Large waves and dangerous surf conditions. Breakers of 25 to 32 feet expected. * WHERE...In Washington, South Washington Coast. In Oregon, Central Oregon Coast and North Oregon Coast. * WHEN...From 6 am to 6 pm today. * IMPACTS...Destructive waves may wash over beaches, jetties, and other structures unexpectedly. People can be swept off rocks and jetties while observing high surf. Severe beach erosion may destroy coastal properties and buildings. Higher than normal water run-up is expected on beaches and low- lying shoreline. * TIDAL CONSIDERATIONS...The highest water run-up will occur during Sunday's high tide, which will occur between 8 AM and noon for much of the coast. Localized coastal flooding is possible during this period. * ADDITIONAL DETAILS...There is also a high threat of Sneaker waves. Sneaker waves can run up on the beach, lifting or rolling large heavy water soaked logs which can lead to serious injury or death. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Warning means that high surf will affect beaches, producing rip currents, sneaker waves and beach erosion. Stay well back from the water's edge and be alert for exceptionally high waves. Keep away from large logs on the beach. Water running up on the beach can lift or roll logs which can injure or kill someone caught in their path. && $$
556 WHUS46 KPQR 102225 CFWPQR Coastal Hazard Message National Weather Service Portland OR 225 PM PST Sun Jan 10 2021 ORZ001-002-WAZ021-110200- /O.CAN.KPQR.SU.W.0001.000000T0000Z-210111T0200Z/ /O.NEW.KPQR.CF.Y.0001.210111T1600Z-210114T0000Z/ /O.NEW.KPQR.BH.S.0002.210110T2225Z-210111T0200Z/ North Oregon Coast-Central Oregon Coast-South Washington Coast- 225 PM PST Sun Jan 10 2021 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 6 PM PST THIS EVENING... ...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 AM MONDAY TO 4 PM PST WEDNESDAY... ...HIGH SURF WARNING IS CANCELLED... * WHAT...For the Beach Hazards Statement, Sneaker waves possible. For the Coastal Flood Advisory, tidal overflow flooding expected. * WHERE...In Washington, South Washington Coast. In Oregon, North Oregon Coast and Central Oregon Coast. * WHEN...For the Beach Hazards Statement, until 6 PM PST this evening. For the Coastal Flood Advisory, from 8 AM Monday to 4 PM PST Wednesday. * IMPACTS...For the Beach Hazards Statement, sneaker waves can run up on the beach, lifting or rolling large heavy water soaked logs which can lead to serious injury or death. For the Coastal Flood Advisory, minor flooding, up to 1.5 feet above ground level, during high tides is expected in the low lying areas near bays, sloughs, and the lower reaches of the coastal rivers. * ADDITIONAL DETAILS...Highest tidal overflow is expected Wednesday with total tides 1.5 feet above ground level. Total tides up to 1 foot above ground level are expected Monday and Wednesday. In southwest Washington similar conditions in the past have resulted in minor flooding in Raymond, on HWY 101 near South Bend, and/or minor erosion of HWY 105 near North Cove. In northwest Oregon similar conditions in the past have resulted in minor flooding of Highway 101 near Seaside, Nehalem, and/or Tillamook. Water has covered parts of Frazier Rd, Miami Foley Rd at milepost 1, the intersection near Alderbrook and Possetti road. There has also been flooding in the town of Rockaway Beach. On the central Oregon coast similar conditions in the past have resulted in flooding on HWY 126 near Florence and the Cushman milepost 3, and/or flooding on HWY 34 along the Alsea River. There has been minor erosion on Highway 101 between Lincoln Beach and Depoe Bay. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Coastal Flood Advisory means that tidal overflow flooding is expected. Coastal residents in the warned area should be alert for rising water, and take appropriate action to protect life and property. && $$
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this high surf warning went out at Jan 9, 2:41 PM PST, 5 hours 32 minutes earlier.
Area forecast discussion, Jan 9, 2:41 PM PST, 5 hours 32 minutes before
Area Forecast Discussion
National Weather Service Portland OR
241 PM PST Sat Jan 9 2021
.SYNOPSIS...The next frontal system will push across region tonight,
with another round of rain and some mountain snow. Weak high pressure
returns Sunday and will push any lingering precipitation north into
Washington. A much wetter pattern develops early next week, primarily
Tuesday, with another potential atmospheric river event impacting the
area. Expect snow levels to be well above the Cascades passes the
first half of next week. The mild weather pattern early in the week
looks to continue into next weekend.
&&
.SHORT TERM...Tonight through Tuesday night...Early afternoon GOES-17
water vapor looper revealed an upper level ridge centered over the
Washinton and Oregon Cascades. A deep upper level low could be seen
in the Gulf of Alaska with an attendant elongated frontal boundary
along 130W longitude. Visible imagery revealed stubborn low clouds
through much of the Willamette Valley and along the Lower Columbia in
southwest Washington.
Offshore flow through the Gorge has strengthened a little since
mid-morning. At 20Z the KTTD-KDLS gradient was -5.9 mb, which is
slightly stronger than the 12Z NAM forecast. Early-afternoon gusts of
45-55 mph were noted at Crown Point and Corbett. Crown Point had peak
gusts to 61 mph just before noon. East wind has also picked up at the
west end of the Gorge as KTTD has had gusts just over 30 mph. The 12Z
guidance suggests the KTTD-KDLS gradient has likely peaked, or will
in the early afternoon and then slowly weaken. However, it
strengthens a little tonight ahead of an incoming frontal system.
The elongated frontal boundary offshore will continue to weaken as it
approaches the coast. The majority of the high-resolution models
within the HREF suite show precipitation reaching the coast between
03Z and 05Z Sun and reaching the interior valleys between 05Z and
07Z. The bulk of the precip occurs late overnight through 15Z Sun.
Expect snow levels to be near the Cascade passes, although possibly
down to as low as 3000 feet in east Skamania County. Cascade snow
amounts will be rather meager, with the WRF-GFS and NBM indicating
1-3 inches from 06Z-18Z Sun.
The upper trough axis slides east of the Cascades by early Sun
afternoon as high pressure pushes into the region. Expect any
lingering shower activity to end by 21Z Sun. Weak surface gradient
inland Sun night through early Mon morning will lead to enhanced
potential for valley fog. Another weak frontal boundary slides across
the forecast area Mon. Rainfall amounts do not look all that
impressive with 0.25 to 0.50 inches for the south Washington and
north Oregon coast, Willapa Hills and North Oregon Coast Range and a
tenth or so for the interior valleys. Snow levels rise to just above
the Cascade passes, generally 5000 to 5500 feet.
The main forecast challenge for the short term involves a potential
atmospheric river event Tue through early Wed. The deterministic 12Z
model output is in good agreement depicting a deep surface low in the
NE Pac 12Z Tue. However, details show quite a large variance. The 12Z
ECMWF has a 953 mb low at 51N 133W, while the GFS indicates 982 mb a
little more northeast and the NAM has a broader surface reflection
with a couple of low centers, the deepest of which is closer to the
ECMWF location. The ECMWF ensembles show a fairly large spread
regarding surface low placement, with about one-half of the members
around the deterministic solution. The GFS and ECMWF show a very
strong jet stream across the central and east Pacific, wtih forecast
max speeds in excess of 160 kt. Finally, the ECMWF ensemble
precipitable water values within this frontal boundary are 1.2 to 1.3
inches. The ensembles indicate close to a 100 percent chance of PWATS
greater than 1 inch over the coast and North Oregon Coast Range 12Z
Tue.
The 00Z ECMWF EPS and 06Z GEFS Integrated Water Vapor Transport (IVT)
forecast values valid Tue morning indicate a moderate to strong
atmospheric river event. The operational EPS run would indicate a
very strong event (IVT value 1000 kg/mS). The GEFS control run is
slightly lower, but still close to a low-end strong event. Both model
mean values are within the moderate AR category. Suffice it to say,
there is fairly high confidence that another AR event will impact the
forecast area early Tue through and carry into the early portion of
the extended forecast period.
Buoy 46006, about 600 miles west of Eureka, CA recorded peak seas
around 41 feet from a strong surface low pressure center. This low
will send a westerly 18-21 foot swell to the Oregon and Washington
shoreline on Sunday. This will result in high surf producing
potential beach erosion along with a high threat of sneaker waves.
Finally, there will be another round of extra-high tides over the
next few days. Forecast tides for Toke Point would indicate a high
chance of minor tidal overflow issues Mon and Tue, with forecast
total tide values around 11.5 ft Mon and nearly 12.0 ft Tue during
the high-high tides. Weishaar
.LONG TERM...Wednesday through Saturday...The aforementioned
potential AR event likely runs through Wed. The operational GFS and
ECMWF show the baroclinic boundary slowly sagging southeast Wed, with
the main focus generally extending from the Cascades to the south
Oregon coast. The ECWMF ensembles show 24-hr amounts through 00Z Wed
of around 2-3 inches for the south Washington and north Oregon coast
and south Washington Cascades and foothills and 48-hr totals of 3-5
inches. The GEFS 48-hr mean precip is slightly lower than the ECMWF
ensemble. Snow levels will rise above 7000 feet during this time,
adding another layer to potential hydro concerns.
The deterministic runs are in decent agreement with the 500 mb
cluster analyses showing a fairly sharp 500 mb ridge moving over the
Pac NW Thu. There are a handful of ECMWF ensemble members that
maintain some QPF over much of the area Thu morning and push it north
in the afternoon. Another weak front pushes across the area Fri, but
snow levels appear to remain above the Cascades passes. All in all,
high confidence exists that mild conditions will persist through the
extended period with daytime temperatures 5-10 degrees above average.
Do not see any indication of low-elevation snow or unseasonably cold
air through the next 10 days. Weishaar
&&
.AVIATION...East winds continue through the western Gorge with
gusts between 25 and 30 kt already occurring at KTTD this
afternoon. East winds should linger through 00Z Monday, however
conditions should become less gusty after 12Z Sunday morning as
the surface pressure gradient begins to relax.
Otherwise expect increasing high clouds as a front approaches
from the west. This front should reach the coast around 05-06Z
Sunday, before pushing inland tonight. Expect light rain to
accompany this front, with a few light showers behind the front
Sunday morning. This front may also bring a brief period of gusty
winds along the coast late this evening/early tonight as it
pushes inland. It appears VFR cigs will continue ahead of the
front, aside from the central Willamette Valley where low stratus
with IFR cigs has been stubborn to scatter out this afternoon.
Elsewhere, expect cigs to gradually fall to MVFR behind the
front tonight. Areas of IFR cigs will most likely develop by
early Sunday morning. High-end MVFR cigs expected Sunday
afternoon, albeit breaking up a bit as low stratus attempts to
scatter out.
For detailed regional Pac NW weather information, go online to:
http://weather.gov/zse
KPDX AND APPROACHES...Breezy east winds will continue this
evening with conditions becoming gustier after 00Z Sunday.
Expect gusts between 20-25 kt at the KPDX terminal Sunday evening
into Sunday night, before the east winds become less gusty after
12Z Sunday morning. Otherwise expect VFR flight conditions to
continue through this evening, before an incoming front brings
light rain and lowering cigs late tonight. By 12Z Sunday, MVFR
cigs are expected to develop at the terminal with a few light
showers lingering behind the front Sunday morning. Drying out
Sunday afternoon with light east to southeast surface winds and
MVFR cigs continuing but breaking up a bit. -TK
&&
.MARINE...A strong 972 mb low matured this morning with remnants
moving north toward Haida Gwaii this afternoon. Buoy 46006, about
600 miles west of Eureka, CA recorded peak seas around 41 feet
from a glancing blow to the surface low center. The bulk of the
ocean wave energy will move north toward Vancouver Island but
still send a westerly 18-21 foot swell across the waters on
Sunday. Meanwhile, the associated cold front will cross the
waters this evening and bring marginal gale force gusts gusts of
30-35 kt. Given the marginal nature, have left the SCA in place
as is and have added wording about the potentially brief period
of gusts to 35 kt, mainly this evening.
Seas will somewhat subside Sunday night, however, another front
will cross the waters late Sunday night/early Monday morning. It
too will bring marginal gales for a brief time along with a
trailing swell to keep combined seas in the teens. Given this
sequence, have extended the SCA through late Monday afternoon to
cover.
A more significant surface low will mature and slide north
somewhere well offshore Monday night and Tuesday. Models have
been struggling with the details on this system with one model
now showing a single central low pressure of 954 mb while others
split the low and keep it much weaker. In either case, is appears
strong gale force gusts are likely with seas again potentially
reaching the low 20 ft range. Have issued a Gale Watch to cover
the winds, although, it too will send a series of westerly swell
trains across the waters with seas above 10 feet lasting well
into Wednesday. /JBonk
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...High Surf Advisory from 3 AM to 6 PM PST Sunday for Central
Oregon Coast-North Oregon Coast.
WA...High Surf Advisory from 3 AM to 6 PM PST Sunday for South
Washington Coast.
PZ...Gale Watch from Monday evening through Tuesday morning for
coastal waters from Cape Shoalwater WA to Florence OR out
60 NM.
Small Craft Advisory until 6 PM PST Monday for coastal waters
from Cape Shoalwater WA to Florence OR out 60 NM.
Small Craft Advisory from 5 AM Sunday to 7 PM PST Monday for
Columbia River Bar.
&&
Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortlandThe office that day
Everything else NWS Portland, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 2:25 PM PST | Beach Hazards Statement | PQR | 4 hr | |
| Jan 10, 2:25 PM PST | Coastal Flood Advisory | PQR | 3 days |
Nearby
High Surf Warnings in Washington, 2021High Surf Warnings in Oregon, 2021Every high surf warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.